Hormonal contraception is an efficient and one of the most widely used birth control methods. Although available in many different forms such as skin patches, vaginal rings, and specialized intrauterine devices. Oral medications containing either estrogen and progestin hormones together or progestin alone constitute the most commonly adopted methods for hormonal contraception.
Combined oral contraceptive pills are found to be safe in general however in certain situation use of oral contraceptive pills may cause side effects. The side effects attributed to the use of these medications can be broadly classified into two categories, major and minor.
Hormonal pills were thought to increase the risk of cervical cancer however recent research indicates that the increased risk of cervical cancer attributed to hormonal pills is not directly due to the pills themselves.
Cervical cancer is strongly associated with the transmission of Human papillomavirus. The women, who use hormonal pills as a contraceptive method, may not use condoms that can lead to transmission of HPV during sexual intercourse and thus an increased risk of cervical cancer. The whole point is that the increased risk of cervical cancer attributed to the use of contraceptive pills may actually be due to a lack of use of condoms.
Hormonal pills are found to increase the chances of clot formation in the blood vessels only in women who smoke or are suffering from high blood pressure. Thus the use of hormonal pills in these women may lead to life-threatening conditions such as a heart attack and stroke and should better be avoided.
Use of oral contraceptive pills in women who are above 30 and already have a close relative suffering from breast cancer should be avoided as they can increase the likelihood of getting breast cancer in these women.
Hormonal contraceptive pills affect nervous systems and may cause problems such as Headache, mood swings, irritability, depression, as well as loss of desire to have sex. These conditions although quite troublesome are not life-threatening.
Hormonal contraceptive pills can also cause problems related to the gastrointestinal tract such as nausea, vomiting and abdominal bloating. They are also found to cause a net weight gain when used over a prolonged period of time.
The women using these medications can also develop a variable degree of breast tenderness and engorgement as well as vaginal discharge at times.
Check prices for procedure or service on Yempl.com
You can talk to one of our gynecologists at Century Medical and Dental Center (Downtown Brooklyn, Gravesend, Flatbush, Fort Greene and Midtown Manhattan) to find out more about the best birth control options for you.SHARE THIS POST Page Updated on Jul 20, 2014 by Dr. Dvorkina (Primary Care Doctor) of Century Medical & Dental Center
Century Medical and Dental Center is a multidisciplinary medical center with a team of highly qualified doctors, nurses, and support staff working hard to provide the best medical care possible.
We serve patients from Midtown Manhattan, NY and Downtown Brooklyn, NY, and other neighborhoods, including Brooklyn Heights, Dumbo, Prospect Heights, Park Slope, Clinton Hill, Boerum Hill, Red Hook, and Bedford-Stuyvesant.